Hail, Woodbury
- When
- April 26, 11:06 AM CST to 11:07 AM CST
- Where
- Woodbury County, 0.69 mi S of Anthon
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.390, -95.870
While instability was somewhat limited from 1000-1500 J/kg MUCAPE, strong deep layer shear associated with a negatively tilted mid-level trough led to a low CAPE/high shear setup which favored discrete cellular development. The strongest updrafts produced marginally large hail during the afternoon hours, up to half-dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
While instability was somewhat limited from 1000-1500 J/kg MUCAPE, strong deep layer shear associated with a negatively tilted mid-level trough led to a low CAPE/high shear setup which favored discrete cellular development. The strongest updrafts produced marginally large hail during the afternoon hours, up to half-dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 26, 5:53 AM CST, 5 hours 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 653 AM CDT Fri Apr 26 2024 .KEY MESSAGES... - Widespread rain/embedded thunderstorms early this morning diminish in coverage after daybreak. Strong to severe storms develop this afternoon into this evening (greatest risk 3pm-9pm). - Rain chances decrease late tonight, with a mostly dry Saturday. However, showers/storms return Saturday night and Sunday. A few strong to severe storms possible in portions of northwest Iowa. - Through Sunday night, widespread beneficial rainfall of an inch or more is expected (>80% chance). Moderate chances (40-60%) for more than 2 inches, focused across northwest Iowa and adjacent areas. - Unsettled pattern continues through next week, with periodic rain chances, though precipitation chances and temperatures are both low confidence forecast due to widely varying model solutions. && .DISCUSSION... Issued at 444 AM CDT Fri Apr 26 2024 THIS MORNING: As anticipated, we're seeing widespread rain in the broad warm advection regime ahead of an approaching mid-upper level trough early this morning. Instability is on the weaker side except perhaps across our far south, so thunder is largely limited to the southern portions of the forecast area. Expect this area of rain to diminish from the south/southwest after daybreak as the lead wave lifting north ahead of the trough slides north of the forecast area, and mid-level drying spreads across the CWA. Low level moisture remains firmly in place, though, and with weak lift continuing, could see spotty light rain/drizzle persist even after the more widespread moderate rain lifts north. THIS AFTERNOON/TONIGHT: Our attention then turns to the main low pressure system which will slowly lift northeast through central Nebraska this afternoon, then track across our forecast area tonight. The track appears to have shifted slightly westward from projections at this time yesterday, but timing is similar. Still some questions on ability to see sufficient clearing work into our far southern CWA by mid-late afternoon to allow for stronger destabilization. However, the southerly mid-level jet ahead of the negatively-tilted trough results in very strong deep layer shear (better than 45-50kt in several models), which could overcome the weaker instability (high shear/low CAPE environment) and still support at least elevated storms (possibly supercells) with a threat of hail up to golf ball size across the southeast quadrant of our forecast area (generally east of Hwy 81 and near/south of I-90) where mid-level lapse rates top 7.5-8C/km. This corresponds well with the SPC Slight (Level 2 of 5) severe weather risk for today. Back to the uncertainty, still some high-res models which show the low clouds breaking up/clearing through portions of the Missouri River Valley by mid-late afternoon as the warm front lifts north, while others stand firm on the warm front remaining farther south and the low clouds persisting into this evening. Those that show the potential clearing would warm enough to break the surface-based capping inversion, with 0-1km shear of 30-40kt and LCL heights below 2kft supporting a risk of tornadic supercells. Again, this would largely be focused near the surface boundary/clearing line, with storms likely becoming elevated with a reduced tornadic threat as the move north of the boundary. Potential severe window looks to be relatively short, perhaps beginning as early as 3-4pm in the Missouri River Valley, and exiting our eastern CWA by 8-9pm this evening as the wave slides east. Thereafter, expect coverage of showers/storms to gradually wane through the overnight hours. Given the expected quick-moving storms, think any threat of overland flash flooding is low. However, storms may contain rainfall rates in excess of an inch per hour so localized ponding in low-lying/poor drainage areas or urban areas prone to flooding may see brief periods of standing water. SATURDAY: This could end up being a relatively nice day, certainly the nicer day of the weekend, as brief mid-upper level ridging keeps much of the CWA dry through the day. Low-level thermal boundary will likely be lingering southwest-northeast somewhere in the CWA though, with consensus pointing to near to southeast of the IA/MN Highway 60 corridor. This will separate widespread cloudiness & cooler temps to the northwest from at least partial sunshine and near normal temps southeast. SATURDAY NIGHT/SUNDAY: A second potent mid-upper level trough swings northeast across the region during this period, though a little less stacked than the system today. Greatest uncertainty in this period is where the low level boundary will be located, along with the exact track of the mid-upper level trough which still has some variance among the models. Higher confidence that much of the forecast area will again see rain at times later Saturday night-Sunday, with much lower confidence in potential for any strong-severe storms which may occur near/east of the aforementioned surface boundary. Timing also differs from today in that the system reaches our area earlier in the day, so not working with max diurnal heating. Nevertheless, still see a period of strong shear ahead of the wave from late Saturday night into Sunday afternoon, so cannot rule out isolated strong to severe storms across our eastern counties. Combining both of these systems together, we have high (>80%) probabilities of seeing widespread rainfall amounts exceeding an inch by Monday morning. The greater potential for 2 inches or more remains focused across northwest Iowa and nearby areas, where periods of deeper convection are more likely with each of the systems. MONDAY-THURSDAY: Mid-upper level flow pattern turns a bit more zonal after the Sunday wave exits, but indications of one or more stronger waves sliding across the northern Plains through early-mid week which could bring at least scattered rain chances at times. Temperatures return to near or slightly above normal for the transition to May with highs back into the 60s to at least lower 70s. May have to monitor temps toward the end of this week, though, as latest GFS/ECMWF bring a shot of colder air southward behind one of the stronger waves in the latter half of the week. Wide variance in solutions on this, though, with better than a 20F spread between the NBM 10th and 90th percentiles for high temperatures on Thursday. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 650 AM CDT Fri Apr 26 2024 Although still seeing areas of MVFR to VFR ceilings at the start of this period, expect widespread IFR-occasional LIFR ceilings to become more prevalent for most areas. Ongoing rain/isolated thunder across southwest MN/northwest IA will continue to exit eastward early this morning, with areas of light showers/drizzle possible through early afternoon. Best chance to see improvement in ceilings into VFR category would be near the US Highway 20 corridor/KSUX during the late afternoon/evening, though MVFR ceilings expected to return after 27/06Z. After 20Z, chances for TSRA increase, especially near/southeast of KFSD, with TSRA continuing through about 02Z before this second round of storms begins to exit the forecast area. Chance for TSRA is greatest at KSUX, but also possible near KFSD, and will carry a mention at both locations for a few hours during the late afternoon/early evening. There is a risk for severe storms with this activity, mainly south of Highway 18 and more favored near/south of Highway 20, though did not include any mention of severe threats in the KSUX TAF at this time due to uncertainty in exact location of potential storm tracks. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 514 AM CDT Fri Apr 26 2024 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066>071-271015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-Lincoln-Bon Homme- Yankton-Union- 514 AM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Ongoing rain and scattered thunderstorms early this morning will diminish in coverage by mid morning. These storms will not be severe, but locally heavy rainfall is possible early this morning. Additional storms will develop mid to late afternoon, and move northeast across the area through this evening. Strong to severe storms are possible. The greatest threat would be large hail up to golf ball size, perhaps up to 2 inch in diameter with the strongest storms. A few storms may also be capable of producing damaging wind gusts or tornadoes, with this threat more likely limited to areas south of US Highway 18, and especially toward the US Highway 20 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of showers and thunderstorms is expected Saturday night and Sunday. While there is more uncertainty regarding how storms will evolve during this period, there is a Level 1 of 5 risk for a few strong to severe storms in portions of northwest Iowa late Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between 3 PM and 9 PM CDT today. MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065-271015- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson- 514 AM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Ongoing rain and a few thunderstorms early this morning will diminish in coverage through mid-late morning. Severe weather is not expected. Additional showers and scattered thunderstorms will develop this afternoon into tonight. The probability for severe weather is low, however isolated stronger storms during the late afternoon or early evening may produce hail up to quarter size. Brief heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of rain with a few thunderstorms will move across the area Saturday night and Sunday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
4 hail. Local standard time, as filed.
Hail varied in size from quarter to half-dollar size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178038, 1178039, 1178040, 1178041.